Antibiotics and Cavities
A large-scale 2009 study investigated whether a child’s taking of antibiotics before the age of 2 had anything to do with the development of tooth decay (dental caries) later on. The researchers found a definite association between taking antibiotics at age 0 to 12 months or
13 to 18 months and the later development of early childhood caries.
From such results, one could surmise that the antibiotics themselves are a direct cause of caries that appears months or years after they have been taken.
However, other, possibly more logical, possibilities may exist. Perhaps, if a child is often sick (he is, after all, taking antibiotics), parents may provide extra “treats”—quite possibly sugary treats—to make the child feel “better.” And we are all aware that sugar has been proven to cause tooth decay.
Importantly, children taking antibiotics during the first year of life often take antibiotics in subsequent years. Since such children were presumably deemed ill more often than children who didn’t take antibiotics, they would be more likely to have taken more over-the-counter medications, like cough syrups and acetaminophen. These preparations often contain sugar, contributing to caries just as a sugary snack might.
The infections themselves that the antibiotics were prescribed to treat could also eventually contribute to early childhood caries. In fact, some infections have been linked to developmental enamel defects, a possible springboard to tooth decay.
While more research about the antibiotics–early childhood tooth decay link is needed, we at KiDDS Dental recommend that if your child has taken antibiotics before the age of 18 months, be extra-vigilant about dental visits and oral hygiene in the next few years to help prevent problems and to treat those that do develop as early as possible.
If you have any further questions regarding antibiotics or your child's health click here to schedule an appointment with Dr. Jared. Or give us a call at (509)-891-7070.